Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 12, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Sep 6, 2018, 2:58 AM MDT for 5 counties in Idaho. It took effect at Sep 6, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2018, 2:58 AM MDT (08:58 UTC)
- In effect from
- Sep 6, 2018, 12:00 PM MDT
- Expired
- Sep 6, 2018, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 4122 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WWUS85 KPIH 060858 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 258 AM MDT Thu Sep 6 2018 ...Scattered thunderstorms return to the central Idaho mountains... .Moist and unstable air is coming in from the south to bring a threat of scattered showers and thunderstorms to central Idaho. Rainfall accumulations should be under 0.10 of an inch, with gusts up to 40 mph possible from the individual thunderstorms. IDZ475-476-070100- /O.NEW.KPIH.FW.W.0012.180906T1800Z-180907T0100Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 258 AM MDT Thu Sep 6 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Expect erratic wind from any thunderstorm, which could change direction of any fire spread rapidly. * THUNDERSTORMS...The thunderstorms should be mainly dry, which means rainfall from an inidividual thunderstorm will be less than one tenth of an inch. * OUTFLOW WINDS...Expect gusts as strong as 35 to 40 mph if your location takes a direct hit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Thunderstorm coverage of 25 percent, without specific rainfall criteria. && Messick $$
2 follow-up statements
197 WWUS85 KPIH 061952 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 152 PM MDT Thu Sep 6 2018 IDZ475-476-070100- /O.CON.KPIH.FW.W.0012.000000T0000Z-180907T0100Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 152 PM MDT Thu Sep 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR CENTRAL IDAHO FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Expect erratic wind from any thunderstorm, which could change direction of any fire spread rapidly. * THUNDERSTORMS...The thunderstorms should be mainly dry, which means rainfall from an individual thunderstorm will be less than one tenth of an inch. * OUTFLOW WINDS...Expect gusts as strong as 35 to 40 mph if your location takes a direct hit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ IDZ410-425-071200- /O.NEW.KPIH.FW.A.0007.180908T1800Z-180909T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 152 PM MDT Thu Sep 6 2018 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHEASTERN IDAHO SNAKE PLAIN FIRE WEATHER ZONES 410 AND 425... The National Weather Service in Pocatello has issued a Fire Weather Watch for strong gusty winds and low humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...Noon Saturday through 9 pm Saturday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...From 10 to 15 percent. * TEMPERATURES...79 to 85F. * IMPACTS...Strong gusty winds can cause increased rates of spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ RS
838 WWUS85 KPIH 070059 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 659 PM MDT Thu Sep 6 2018 ...RED FLAG WARNING EXPIRES AT 7 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR CENTRAL IDAHO FIRE WEATHER ZONES 475 AND 476... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHEASTERN IDAHO SNAKE PLAIN FIRE WEATHER ZONES 410 AND 425... IDZ475-476-070200- /O.EXP.KPIH.FW.W.0012.000000T0000Z-180907T0100Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 659 PM MDT Thu Sep 6 2018 ...RED FLAG WARNING EXPIRES AT 7 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR CENTRAL IDAHO FIRE WEATHER ZONES 475 AND 476... More widespread thunderstorm development did not materialize today. That said, isolated showers and thunderstorms are still possible through the rest of the evening. Gusts with a few storms may exceed 40 mph. $$ IDZ410-425-071200- /O.CON.KPIH.FW.A.0007.180908T1800Z-180909T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 659 PM MDT Thu Sep 6 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHEASTERN IDAHO SNAKE PLAIN FIRE WEATHER ZONES 410 AND 425... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...Noon Saturday through 9 pm Saturday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...From 10 to 15 percent. * TEMPERATURES...79 to 85. * IMPACTS...Strong gusty winds can cause increased rates of spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 5, 2:21 PM MDT, 12 hours 37 minutes earlier.
Area forecast discussion, Sep 5, 2:21 PM MDT, 12 hours 37 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 221 PM MDT Wed Sep 5 2018 .DISCUSSION...Small differences in model runs lead to some bigger changes in forecast. Both the GFS and NAM12 models develop a little convection this evening between Chilly Barton and Monida Pass area with a minor disturbance embedded in an area of mostly high pressure ridging. Further south around Oakley and Malta, satellite shows some cloud development in and area of what should be thin, high based moisture. Kept a slight chance wording in the forecast for isolated activity this evening. Thursday, the NAM12 looks pretty aggressive with possible thunderstorms around Oakley and Malta area, while the GFS has turned drier, favoring any showers later in the evening. Both models favor moving instability northeast towards Palisades through late evening or early morning. There still appears to be an embedded disturbance moving through the ridge Thursday, thus some continuity from previous forecasts was used, and kept the potential for thunderstorms in the afternoon. Temperatures continue above normal the next several days. Friday and into the weekend, the little bit of sub tropical moisture is pushed east by dry westerlies. Extended models agree on developing a more significant trough near the coast the later part of next week but so far are slow to bring precipitation into this area. RS && .AVIATION...High pressure ridging is over our Eastern areas and is moving slowly Eastward and weakening. Monsoonal moisture is slowly moving into our area, which likely will cause a few stray thunderstorms around the Utah line as well in the northern Central and Montana Divide mountains late this afternoon into the early evening. Storms will probably not affect TAF sites today. Better chance for storms approaching TAF locations on Thursday. TW && .FIRE WEATHER...High pressure ridging is over our Eastern areas and is moving slowly Eastward and weakening. Monsoonal moisture is slowly moving into our area, which likely will cause a few stray thunderstorms around the Utah line as well in the northern Central and Montana Divide mountains late this afternoon into the early evening. Better chance for mostly isolated thunderstorms over mainly the mountains Thursday afternoon into early evening. Some fire weather zones, particularly zones 427 and 476, will likely see widely scattered, maybe scattered, thunderstorm coverage. Have opted out of a fire weather watch for thunderstorms due to model inconsistency. Thunderstorms are expected to be mostly dry with little chance of wetting rain. Also, expect gusty, erratic winds of 30 to 40 mph in and around thunderstorms. Look for breezy to moderate winds to return Friday and, particularly, Saturday with another mostly dry system moving through the area. Winds and relative Humidity look to be just below critical values. However, some zones, particularly 410 and 476, will have portions of their zone with critical winds and relative humidity. TW && .PIH WATCHES/WARNINGS/ADVISORIES...None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:29 PM MDT | Special Weather Statement | PIH | Cassia | 31 min |
| Sep 6, 1:52 PM MDT | Fire Weather Watch | PIH | Bingham, Blaine, Bonneville, Butte, Clark, Fremont and 7 more | 25 hr |
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.